Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
166 Doctors are Online

Large intestine removed. Started vomiting after taking soft diet. Treatment and cure required?

User rating for this question
Very Good
Answered by

Practicing since : 1962
Answered : 693 Questions
My mother underwent emergency surgery 9 days ago due to a diseased intestine from diverticulitis. A large section of her large intestine was removed and she now has a temporary colostomy. After some blood pressure issues and fluid output concerns, she began to improve. She began physical therapy and consumption of a liquid diet...all seemed to move along fine. Three days ago they started her on a soft diet (jello, creamy soups and ice cream). She began vomiting through the night and is now on anti nausea shots and back on the liquid diet. She seemed to improve. Her bowel sounds were good. Then yesterday she was given Glucerna, jello, broth and a sugary ice cup. She began belching the Glucerna and then last night began vomiting again. The doctor said her bowel sounds were good, and he wasn't sure what was going on. He said he would have liked to perform a contract x-ray but can't do so because she can't tolerate the liquid she would need to take to perform the procedure. My family is at their wits end and have never really felt comfortable with her care before or after surgery. Do you have any suggestions that we may convey to the caregivers either about her diet or further tests? Thank you
Posted Sun, 30 Dec 2012 in Digestion and Bowels
Answered by Dr. Charles S Narasi 2 hours later
Your mother's surgery was almost ten days ago.
After any major surgery , it takes time for the
intestines to get back normal contractions.
This is the reason, usually they are not fed till
the doctors can find out if the bowel sounds are
strong. Then they sart with liquids and gradually
increse to solid foods. If the bowel sounds were
good when the doctor checked her, I don't think
you have to worry about obstruction. If she does
not have any fever or chills or incresing abdominal
pain, possibility of post operstive infection is very
I am sure that your mother was prescribed pain
medications when she came home after surgery.
If the pain medication belongs to the codeine
family, it is very possible she may be having a reaction
to that with upset stomach and vomiting. Please
look into it.
In the mean time clear jello, broth XXXXXXX juice all in
small amounts but may be every 3-4 hours can be
tried again. It is O.K. to take nausea shots 30-45 mins.
before she eats. I am sure the problem is temporary and
and will get better. If your mother has diabetes make
sure her blood sugar is well under control.
Diabetes can affect the stomach and slow down the
emptying of the contents into the intestine.
I wish your mother well and hope she recovers and
soon have the colostomy reversed.
Above answer was peer-reviewed by
Follow-up: Large intestine removed. Started vomiting after taking soft diet. Treatment and cure required? 45 hours later
Thank you very much Dr. Narasi! My mother has been feeling much better the past two days. As her and I were discussing the vomiting episodes it became clear that each episode involved her consumption of some sort of milk product. We informed her doctor and he said he would order that she not be provided any milk products. Unfortunately the hospital continues to bring her ice cream, milk and cream. For each meal following our suspicion that milk products may be just too difficult for her to digest, she has refused to eat them. She is feeling much better; no nausea at all. In fact last night she was able to eat and digest easily small bites of chicken and rice. Her protein levels are still a bit low but perhaps getting some food in her will help. I will definitely look into any codeine prescriptions she may have, and discuss the same with her doctor.
Again, thank you so much for your advice.
Answered by Dr. Charles S Narasi 10 minutes later
Glad to hear that she is doing better.
I agree with you to hold off milk products
for a while till her stomach settles down some more.
If she does have lactose intolerance, she may be able
to tolerate Lactaid added milk or soy milk.
I wish her speedy recovery.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Procedures
Lab Tests

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor